Michigan, 2018

Heavy Snow in Michigan, March 7, 2018

March 7, 2018 · NWS APX · 3 events in 3 counties and zones

A slow-moving upper low over upper Michigan would spread snow back into northern Michigan on the 7th. The heaviest amounts fell over northeast lower Michigan, with Ossineke, Alpena, and Rogers City all picking up six to eight inches of snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A slow-moving upper low over upper Michigan would spread snow back into northern Michigan on the 7th. The heaviest amounts fell over northeast lower Michigan, with Ossineke, Alpena, and Rogers City all picking up six to eight inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 7, 3:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 7, 3:04 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
304 AM EST Wed Mar 7 2018

.NEAR TERM...(Today through Tonight)
Issued at 228 AM EST Wed Mar 7 2018

High impact weather potential: More accumulating snow starting this
afternoon and this evening. Periods of hazardous travel conditions
and reduced visibility with slippery roads.

Pattern synopsis and forecast:

A closed upper level low was spinning just south of Lake Superior
early this morning, with an associated sfc low pressure and
widespread cyclonic convergence all around the Great Lakes. Embedded
around the upper low, one shortwave trough is lifting north of nrn
Michigan and snows were generally weakening/fading with time. There
were however some decent returns along the best low level
convergence from Presque Isle county back into Charlevoix county and
Grand Traverse Bay. These returns sort of look like there was a
little lake enhancement, despite a marginal at best thermal regime.
Another shortwave trough was extending south through Lake Michigan
to the Ohio valley. Very hard to determine exactly where embedded
vorticity cores reside, but clues may reside with some enhanced
reflectivities in srn lower Michigan to Ohio and even Kentucky.
Quite the complicated synoptic setup.

Snowfall activity is expected to continue to wane through this
morning, with lessening forcing due to being in between the
aforementioned shortwaves, and resulting weakening low level
convergence. Things change going into this afternoon and tonight,
as the srn wave pivots into srn lower, the eastern Great Lakes
and into PA. Increasing DPVA, sharper low level convergence in sfc
troughing, and a decent FGEN signal in tightening low level
thermal gradient, are all expected to move into far NE lower this
afternoon. This forcing is then expected to some degree press
further inland into nrn lower and even SE sections of Chippewa and
Mackinac counties of eastern upper. In addition, relatively
steeper lapse rates engulf the area with the continuation of a
marginal at best low level thermal regime for lake contributions
of moisture. Different models/data sets suggest a variety of of
solutions on where and to what extent forcing develops over the
region, making this a daunting task when figuring out snowfall
amounts through tonight. There is some decent confidence however,
in the fact that the strongest forcing will reside over much of NE
lower during this time frame, as the WAA/warm conveyor belt and
low level troughing sets up there. QPF from all these data sets
are fairly significantly varied. Took a more broad-brushed
approach of spreading a general 3 to 5 inches over mainly nrn
lower, with 5 to 8 inches possible over a good chunk of NE lower
into Thursday morning. Snowfall likely being aided to at least a
little degree by the lakes, easterly flow off Lake Huron and N/NW
flow coming in off Lake Michigan and Superior. Already issued a
winter weather advisory for much of nrn lower Michigan, while the
advisory level snowfall doesn't impact a large enough area of
eastern upper for a headline. However, SE sections of Chip/Mack
counties including Drummond Island for sure, can see 3-4 inches or
so of snow.

Highs today in the upper 20s to lower half of the 30s most areas.
Lows tonight in the mid and upper 20s most areas. A solid overcast
expected through tonight.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 302 AM EST Wed Mar 7 2018

...Diminishing Snow, but not the End...

High Impact Weather Potential...The first part of the day on
Thursday will have light to moderate snow across portions of N
Lower.

Pattern Synopsis/Forecast...With the sfc and 500 mb low moving to
the southeast, over SW Ontario around 18z/Thu a deformation axis
forms and with the winds in the 1000-850 mb layer out of the NNE,
will expect that as the deformation snow band forms it will be
forced from the upslope flow, in N Lower. The ECMWF shows a bull's
eye near MBS/FNT, but the GFS, SREF, NAM, and HiRes-ARW/NMM agree on
a band that would be roughly from PZQ to Indian River to Mancelona,
to Kalkaska and maybe to near MBL. 850 mb temperatures are again
marginal for lake enhancement (~-10C with water temperatures around
1-2C) so we are around 12c delta Ts. By 00z/Fri,the north to NNW
wind in the 1000-850 mb layer looks to pull colder air (around -11
to -12c) across C Lake Superior and N Lake Michigan. This looks to
help continue the snow. However, with the drying air, will expect
that the snow will remain minor to light Thursday night, and minor
on Friday, and just a chance of snow Friday night.

Primary Forecast concerns...With the deformation/lake contributions
of the snow yesterday and some of the unexpected higher amounts, am
a little weary of this system as it moves out. Models would suggest
that with the filling 500 mb low, moving out of the region and the
coldest air 200 miles to the west, that our amounts should not be
heavy. The current forecast only has the heaviest amounts on
Thursday morning, when the best forcing will still be around. After
that wouldn't be surprised if more fell Thursday afternoon, if the
cooler air at 850 mb can advect faster. So have lower confidence
with this system.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 302 AM EST Wed Mar 7 2018

...Light, Spotty Precipitation into early next week...

Extended (Saturday through Tuesday)...The drier air that was
diminishing the snow on Friday, is over the region on Saturday.
However, the 850 mb moisture may stay around 70%, but the 850-700 mb
layer rh falls off in NW Lower as the colder air moves into the
region. So a small chance for snow is expected, but for the most
part most of the region will remain dry. Sunday, sfc high pressure
builds into the Upper Great Lakes while the 500 mb jet stream routes
around the region into the Plains and lower Mississippi valley.
Monday, a 500 mb wave moves into the Upper Great Lakes right on the
border of the dry air over Michigan. Models create chances of
precipitation with the weak forcing. Tuesday, the sfc high builds
into the region a little more with the dry air, undercutting the
upper level moisture and 500 mb low. This would produce again small
chances of precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM EST Tue Mar 6 2018

...IFR transitioning to MVFR tonight...

Remaining lighter snowfall across northern lower Michigan will
continue to pivot through the region...as winds back more
northerly overnight. Just enough over lake instability out there
for a few heavier lake effect elements coming off Lake Huron into
the APN and PLN areas overnight. But overall trend will continue
toward MVFR at the terminal sites overnight and persisting for a
good part of Wednesday.

On Wednesday...another area of heavier snowfall will back E-W into
northern lower Michigan later in the day and Wednesday night. This
will lead to a transition back to IFR at the terminal sites.

Northeasterly winds now will back northerly overnight and
northwesterly on Wednesday...as the low pressure center moves on
toward the east coast. Some gustiness anticipated at times.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 6 PM this evening to noon EST
Thursday for MIZ016-017-019-021>023-026>029-035-036-042.

WINTER WEATHER ADVISORY from noon today to noon EST Thursday for
MIZ018-024-030.

&&

NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
Hazardous weather outlook, Mar 7, 4:32 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
432 AM EST Wed Mar 7 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-080945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
432 AM EST Wed Mar 7 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Snowfall is expected to pick up in intensity and increase in areal
coverage across much of northern Michigan late this afternoon into
tonight. Several inches of accumulation are possible into Thursday
morning. Please refer to the winter weather advisories for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Presque Isle

When
March 7, 6:00 AM EST to 11:00 PM EST
Where
Presque Isle forecast zone
Reported by
CoCoRaHS
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
March 7, 6:00 AM EST to 11:00 PM EST
Where
Alpena forecast zone
Reported by
CoCoRaHS
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Heavy Snow, Alcona

When
March 7, 6:00 AM EST to 11:00 PM EST
Where
Alcona forecast zone
Reported by
CoCoRaHS
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748632, 748633, 748634.